Dhudasia et al1  report on the risk of allergic disorders in 10 404 children born after group B streptococcal intrapartum antibiotic prophylaxis (IAP). The authors conclude that IAP was not associated with subsequent diagnosis of asthma, eczema, food allergy, or allergic rhinitis in the first 5 years of life, adjusted for various confounders, including neonatal antibiotics. Interestingly, the hazard ratio for allergic disorders increased, although not significantly, when IAP was administered ≥24 hours.

In their discussion, the authors state that researchers of other studies did find an association between early-life antibiotics and atopic disease outcomes. They explain their contradictory results by stating that “IAP is different from outpatient-prescribed antibiotics in timing, route, antibiotic type, and, perhaps most importantly, intention.” However, they do not address the duration of exposure to antibiotics as a possible explanation for the differences between their results and the established literature. Recently, we published the results of the INCA study2  on the effect of antibiotics administered in the first week of life in a prospective birth cohort on the risk of allergy in 341 children at 4 to 6 years of age. We found that the risk of allergic disorders was clearly affected by the duration of antibiotic treatment: there was no significant relationship between antibiotics for a short period of 2 to 3 days in the first week of life and allergies (adjusted odds ratio 1.47, 95% confidence interval 0.46–4.75). However, we did find an increased risk of allergies after more prolonged antibiotic treatment (5–7 days) (adjusted odds ratio 2.85, 95% confidence interval 1.37–5.91).2  This risk was unaffected by additional antibiotic courses administered after the neonatal period.

Therefore, the lack of association between IAP and the risk of allergies at 5 years of age in the study of Dhudasia et al1  may have been caused by the short duration of IAP. In their study, 1134 neonates were also treated postnatally with antibiotics. It would be interesting to analyze whether, in this group, a more prolonged neonatal antibiotic treatment was associated with allergies at age 5 years.

In conclusion, both Dhudasia et al1  and our study2  suggest that the duration of perinatal antibiotic treatment is an essential factor in the risk of developing allergic disorders. We are curious to know whether additional data from Dhudasia et al1  support these findings. This would strengthen the available evidence and provide more insight on which group of patients would benefit most from interventions attempting to restore the neonatal microbiome after antibiotic treatment to prevent allergic disorders in childhood.

1
Dhudasia
MB
,
Spergel
JM
,
Puopolo
KM
, et al
.
Intrapartum group B streptococcal prophylaxis and childhood allergic disorders
.
Pediatrics
.
2021
;
147
(
5
):
e2020012187
2
Kamphorst
K
,
Vlieger
AM
,
Oosterloo
BC
,
Waarlo
S
,
van Elburg
RM
.
Higher risk of allergies at 4-6 years of age after systemic antibiotics in the first week of life [published online ahead of print March 27, 2021]
.
Allergy
.
doi: 10.1111/all.14829

Competing Interests

CONFLICT OF INTEREST: The authors have indicated they have no potential conflicts of interest to disclose.